Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 221, NWS Albuquerque, NM

June 25, 2017Mora County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 25, 2017, 6:17 PM MDT for Mora County, San Miguel County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 6:17 PM MDT (00:17 UTC)
Expired
Jun 25, 2017, 7:00 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Possible
Hail
3.0 in
Wind
60.0 mph

Counties Mora County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 171 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:59 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2299 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WUUS55 KABQ 260017
SVRABQ
NMC033-047-260100-
/O.NEW.KABQ.SV.W.0221.170626T0017Z-170626T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
617 PM MDT SUN JUN 25 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  North central San Miguel County in northeastern New Mexico...
  South central Mora County in northeastern New Mexico...

* Until 700 PM MDT.

* At 617 PM MDT, a severe thunderstorm was located near Valmora, or
  13 miles southwest of Wagon Mound, moving southeast at 25 mph.

  This is a very dangerous storm. 

  HAZARD...Three inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Watrous, Valmora, Maes and Shoemaker. 

This includes Interstate 25 between Mile Markers 367 and 380.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well built structure. Stay away from
windows.

&&

LAT...LON 3590 10506 3601 10487 3565 10452 3550 10479
TIME...MOT...LOC 0017Z 326DEG 23KT 3589 10491 

TORNADO...POSSIBLE
HAIL...3.00IN
WIND...60MPH
 
$$

54
2 follow-up statements
476 
WWUS55 KABQ 260040
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
640 PM MDT SUN JUN 25 2017

NMC033-047-260100-
/O.CON.KABQ.SV.W.0221.000000T0000Z-170626T0100Z/
San Miguel-Mora-
640 PM MDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES...

At 640 PM MDT, a severe thunderstorm was located near Valmora, or 14
miles southwest of Wagon Mound, moving southeast at 55 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Watrous, Valmora, Maes and Shoemaker. 

This includes Interstate 25 between Mile Markers 367 and 380.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3589 10505 3600 10486 3565 10452 3550 10479
TIME...MOT...LOC 0040Z 321DEG 46KT 3583 10486 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

54
478 
WWUS55 KABQ 260055
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
655 PM MDT SUN JUN 25 2017

NMC033-047-260104-
/O.EXP.KABQ.SV.W.0221.000000T0000Z-170626T0100Z/
San Miguel-Mora-
655 PM MDT SUN JUN 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES WILL EXPIRE AT 700 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.


LAT...LON 3589 10505 3600 10486 3565 10452 3550 10479
TIME...MOT...LOC 0054Z 326DEG 23KT 3582 10485 

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:52 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 25, 5:52 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
552 PM MDT Sun Jun 25 2017

.AVIATION...
00Z TAF CYCLE
Thunderstorm coverage is forecast to trend downward across western
areas through the evening, but organized clusters and lines of storms
will continue to propagate east and southeastward across the eastern
plains through the overnight hours. Numerous severe thunderstorms
are expected with large hail and erratic wet microburst wind gusts
over 50 KT. Heavy rain and minor flooding may also impact some
airfields east of the central mountain chain. Widespread low clouds
are again expected east of the central mountain chain (and possibly
over SAF) tonight through mid day Monday. Monday afternoon and
evening, mainly scattered showers and thunderstorms will form over
the mountains and again drift southeastward over adjacent lowlands.

44

&&

.PREV DISCUSSION...245 PM MDT Sun Jun 25 2017...
.FIRE WEATHER...
Scattered to numerous showers and thunderstorms east of the
continental divide will be capable of producing large hail and wet
microbursts with erratic wind gusts over 60 mph this evening and
tonight. The focus should shift to the area along and east of the
central mountain chain as the evening progresses. Torrential
downpours on burn scars will pose a risk of localized flash
flooding. Drier air and less convection is expected along and north
of a line from Gallup to Cuba.

Humidities will begin to trend downward Monday, and especially
Tuesday and Wednesday, as the low level flow gradually veers out of
the south and eventually the west in response to an upper level
trough crossing the northern and central Rockies. Thunderstorm
coverage will trend downward as well, to a lesser extent Monday,
then moreso Tuesday when storms should favor the north central,
southwest and south central mountains. Dry weather is expected
Wednesday through Thursday. The trough passing north of NM will
strengthen the flow aloft and work with a stout surface trough in
the lee of the Sangre de Cristo Range to make surface winds breezy
across the east, north and west Tuesday and Wednesday. Humidities
will bottom out in the single digits across much of the west
Tuesday, and across most of the fire weather forecast area on
Wednesday and Thursday. Poor humidity recoveries are also expected.
Some locally critical fire weather conditions are forecast west of
the continental divide on Tuesday, and east of the central mountains
Wednesday. Haines indices will reflect the drier conditions with
increasing values of 6 across the west Monday, widespread 6's across
central and western areas Tuesday, then areawide Wednesday and
Thursday.

The dry conditions will persist until a moist back door cold front
brings some humidity improvement along and east of the central
mountain chain Friday.  There will be a chance for showers and
thunderstorms in and east of the Sangre de Cristos Friday and
Saturday. However, very low humidities and Haines of 6 will persist
farther west as a slow moving upper level trough digs into the Great
Basin.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 25, 4:49 AM MDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MDT Sun Jun 25 2017

NMZ501>540-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MDT Sun Jun 25 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms will develop over the higher terrain near and east of
the Continental Divide this afternoon, as well as areas along and
immediately east of New Mexico's central mountain chain. Some of
these storms will reach severe levels as they slowly move east or
southeast into the Rio Grande Valley and onto the highlands and high
plains farther east. Storms will likely congeal into large clusters
across th eastern plains of New Mexico tonight. Heavy downpours,
potentially damaging downburst winds, and hail will be the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible again on Monday, generally
from the central mountain chain eastward into the plains. Heavy
downpours, damaging downburst winds, and hail will again be the
primary threats. Storm motions will generally be toward the south or
southeast at 10 to 15 mph. Thunderstorm coverage will begin to trend
downward on Tuesday with significantly drier conditions for mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, damaging winds and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

41

In the hours before

Special weather statement, Jun 25, 4:18 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
418 PM MDT SUN JUN 25 2017

NMZ511-518-252300-
Santa Fe Metro Area-Jemez Mountains-
418 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOS ALAMOS...EASTERN
SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bandelier National Monument, or 8 miles southeast of Los Alamos,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
White Rock, Bandelier National Monument and Frijoles.

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
north central New Mexico.

LAT...LON 3585 10625 3584 10625 3583 10623 3583 10618
      3578 10600 3563 10614 3578 10632 3585 10626
TIME...MOT...LOC 2218Z 311DEG 7KT 3578 10625

54
Local storm report, Jun 25, 4:25 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
425 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 NW LOS ALAMOS         35.90N 106.33W
06/25/2017  M0.88 INCH       LOS ALAMOS         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702049

TRM
Local storm report, Jun 25, 4:27 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
427 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             LAS VEGAS               35.60N 105.22W
06/25/2017  M1.75 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702050

TRM
Local storm report, Jun 25, 4:47 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             16 E CLINES CORNERS     35.00N 105.38W
06/25/2017  E1.75 INCH       TORRANCE           NM   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FROM 440 PM TO PRESENT TIME.

&&

EVENT NUMBER ABQ1702051

CHJ
Special weather statement, Jun 25, 5:23 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT SUN JUN 25 2017

NMZ515-528-260000-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
523 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 600
PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Cimarron, or 16 miles northwest of Springer. This
storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Colfax
County.

This includes Interstate 25 between Mile Markers 422 and 425.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3651 10453 3638 10482 3658 10490 3664 10476
      3664 10473 3663 10473 3662 10472 3663 10470
      3664 10470 3665 10468
TIME...MOT...LOC 2323Z 330DEG 4KT 3656 10476

54
Local storm report, Jun 25, 6:05 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             SPRINGER                36.36N 104.59W
06/25/2017  M1.75 INCH       COLFAX             NM   CO-OP OBSERVER

&&

EVENT NUMBER ABQ1702052

TRM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:00 PM MDTTornado WarningABQMora19 min
Jun 25, 6:08 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel28 min
Jun 25, 6:19 PM MDTSpecial Weather StatementABQLincoln26 min
Jun 25, 6:26 PM MDTSevere Thunderstorm WarningABQMora, San Miguel49 min
Jun 25, 6:28 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance32 min
Jun 25, 6:35 PM MDTSpecial Weather StatementABQLincoln25 min
Jun 25, 6:37 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Socorro, Torrance113 min
Jun 25, 6:49 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel116 min
Jun 25, 6:53 PM MDTSpecial Weather StatementABQDe Baca37 min
Jun 25, 6:54 PM MDTSevere Thunderstorm WarningABQMora, San Miguel51 min
Jun 25, 7:13 PM MDTSevere Thunderstorm WarningABQMora, San Miguel34 min
Jun 25, 7:26 PM MDTAreal Flood AdvisoryABQDe Baca2 hr
Jun 25, 7:38 PM MDTSpecial Weather StatementABQUnion52 min
Jun 25, 7:38 PM MDTSevere Thunderstorm WarningABQDe Baca, Roosevelt11 min
Jun 25, 7:41 PM MDTSpecial Weather StatementABQHarding49 min
Jun 25, 7:52 PM MDTAreal Flood AdvisoryABQUnion113 min
Jun 25, 7:59 PM MDTSpecial Weather StatementABQRoosevelt46 min
Jun 25, 8:35 PM MDTSpecial Weather StatementABQQuay40 min
Jun 25, 8:47 PM MDTSpecial Weather StatementABQRoosevelt43 min
Jun 25, 8:48 PM MDTSpecial Weather StatementABQCurry42 min
Jun 25, 9:32 PM MDTSpecial Weather StatementABQ43 min
Jun 26, 1:50 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe17 min
Jun 26, 2:03 PM MDTSpecial Weather StatementABQTaos12 min
Jun 26, 2:35 PM MDTSpecial Weather StatementABQSanta Fe10 min
Jun 26, 2:43 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe47 min
Jun 26, 2:59 PM MDTSpecial Weather StatementABQTaos31 min
Jun 26, 3:23 PM MDTSpecial Weather StatementABQMora37 min
Jun 26, 3:28 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe43 min
Jun 26, 3:29 PM MDTSpecial Weather StatementABQCibola31 min
Jun 26, 4:03 PM MDTSpecial Weather StatementABQSanta Fe12 min
Jun 26, 4:20 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance40 min
Jun 26, 4:21 PM MDTSpecial Weather StatementABQLos Alamos24 min
Jun 26, 4:35 PM MDTSpecial Weather StatementABQSocorro25 min
Jun 26, 4:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jun 26, 4:56 PM MDTSpecial Weather StatementABQBernalillo19 min
Jun 26, 5:11 PM MDTSpecial Weather StatementABQTorrance34 min
Jun 26, 5:16 PM MDTSevere Thunderstorm WarningABQLincoln, Torrance36 min
Jun 26, 5:29 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance2 hr
Jun 26, 5:30 PM MDTSevere Thunderstorm WarningABQTorrance60 min
Jun 26, 5:55 PM MDTSpecial Weather StatementABQSandoval35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.